A new type of animal tranquilizer called Xylazine is appearing more frequently in drug supplies across the country and is thought to be responsible for thousands of overdoses across the US. Also known by the street name, “Tranq,” Xylazine can be mixed into pills or powder, such as heroin, fentanyl, cocaine, methamphetamine and other narcotics, and people might not know it is in the drugs they are using.
Xylazine belongs to a class of drugs known as sedatives and is sold under the brand names Rompun®, Sedazine®, and AnaSed®. Currently, it is approved by the US Food and Drug Administration (FDA) for veterinary medicine only, where it is used as a sedative, analgesic, and muscle relaxant for horses and cattle, similar to tranquilizers like Ketamine.
When used by humans, the drug poses a major threat to public health. Because it is a non-opioid, Xylazine does not respond to typical revival methods like Narcan (Naloxone). It can also cause necrosis (death of bodily tissue) which can lead to loss of fingers, toes, and even limbs in severe cases. Other symptoms of using Xylazine can include drowsiness, memory loss, slow breathing and dangerously low heart rate and blood pressure.
The Putnam County Wellness Coalition and the Regional Family Resource Network recently hosted Addiction Medicine specialist Dr. Harry L. Haus for a presentation on about Xylazine trends and next steps to help those affected by its usage. Interested community members can watch the presentation below.